Hail, Maries
- When
- May 28, 4:28 PM CST
- Where
- Maries County, 0.54 mi E of Brinktown
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.130, -92.070
Several rounds of thunderstorms over a few of days led to minor flooding and isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of thunderstorms over a few of days led to minor flooding and isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 2:35 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 335 PM CDT SAT MAY 28 2016 .SHORT TERM...(This evening through Sunday) Issued at 242 PM CDT Sat May 28 2016 A weak cold front is working its way east through the CWA early this afternoon. A few thunderstorms have started to develop over parts of central Missouri, and this area along with the eastern Ozarks will be most favored for convection through the rest of this afternoon and evening. Thunderstorm coverage is expected to remain widely scattered, and most locations will remain dry. Weak shear and only moderate instability will limit any severe weather potential through tonight. Small hail, moderately gusty winds and frequent lightning will still be possible with any thunderstorms, however. Temps tonight should fall into the low to mid 60s, with somewhat drier air building in from the northwest. This slightly drier airmass, along with a bit of ridging aloft, should help temper thunderstorm chances significantly through the day Sunday. Save for perhaps an isolated shower or storm over far southwestern Missouri, it looks as if the Sunday will be a dry day for the vast majority of the forecast area. .LONG TERM...(Sunday Night through Saturday) Issued at 242 PM CDT Sat May 28 2016 Models indicate a slow backing of the upper level flow from Memorial Day through the middle of next week. The models have also been consistent in bringing short wave energy through the central Plains and then Mid-Mississippi Valley during the day on Memorial Day during peak heating. This should result in at least scattered shower and thunderstorm activity. A stronger short wave trough will then dig and close off across the northern Plains from Tuesday into Wednesday. This should drive a cold front into, and eventually through the Ozarks from Wednesday into early Thursday. This will continue the chances for showers and thunderstorms. Cooler weather is then expected behind the front by the end of next week with increasing potential for dry weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat May 28 2016 VFR conditions are expected through the rest of this afternoon. A few scattered thunderstorms are possible this afternoon and evening, though the vast majority of activity will remain to the east of the terminals. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Schaumann AVIATION...Boxell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CDT SAT MAY 28 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 113 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STORMS WILL STILL BE POSSIBLE AT TIMES SUNDAY WITH A BETTER CHANCE FOR STORMS ON MEMORIAL DAY. THE MAIN POTENTIAL HAZARDS SUNDAY AND MONDAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE NEXT WEEK AS MORE UPPER LEVEL DISTURBANCES TRACK THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SAT MAY 28 2016
MOZ058-282245-
MARIES MO-
459 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 545 PM CDT...
AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIXON...OR 16 MILES NORTH OF WAYNESVILLE...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
BELLE... VIENNA...
BRINKTOWN... VICHY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3824 9164 3815 9164 3815 9163 3805 9164
3805 9189 3803 9193 3804 9195 3801 9198
3802 9218 3813 9216 3829 9199 3829 9168
TIME...MOT...LOC 2159Z 234DEG 28KT 3806 9213
RUNNELSThe St Louis radar (KLSX), 136 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
9 hail, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.
There were a couple pictures of the hail on social media.
There were multiple trees and power lines blown down.
There was a few roads flooded and impassable near 151 Road and East 500 Road west of Highway 32 southwest of El Dorado Springs.
Southeast 100th and 40th Road was closed due to flooding.
Highway 160 and Southeast 90th was closed due to flooding.
The intersection of Highway 97 and Highway VV was closed due to flooding.
A portion of Highway 126 near 90th Lane was closed due to flash flooding. There were a couple people that drove into high water and had to be rescued from their car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627808, 627807, 627809, 627810, 627815, 627814, 627811, 627812, 627813, 627816, 627802, 627803, 627804, 627805, 627806.